[Skip to Navigation]
Article
July 1980

Possible Naproxen-Associated Vasculitis

Arch Intern Med. 1980;140(7):985. doi:10.1001/archinte.1980.00040020985026
Abstract

To the Editor.—  Naproxen is a nonsteroidal anti-inflammatory drug used in the treatment of arthritis.1 To date, no instances of serious naproxen hypersensitivity have been published or reported to the manufacturer (S. J. Ingram, MD, written communication, Jan 29, 1979). We describe herein a patient with fulminant cutaneous necrotizing venulitis temporally associated with the administration of naproxen.

Report of a Case.—  A 43-year-old diabetic woman with chronic active hepatitis was hospitalized for a lymph node biopsy. She had no history of drug allergy. Physical examination disclosed hepatomegaly and a single enlarged supraclavicular node. Laboratory data were normal except for hyperglycemia and mild elevation of lactic dehydrogenase, SGOT, and alkaline phosphatase levels. While hospitalized, the patient received 250 mg of naproxen twice daily for chest wall pain that was unresponsive to acetaminophen and codeine, drugs that she had taken previously without ill effect. After five doses, without relief of pain, naproxen therapy was discontinued. Seventy-two hours after the

×